|Change of Meds
Jan 14, 2006
I have been taking Combivir and Sustiva for 2 years now and my doctor want me to stay with Combivir and replace Sustiva with Ritonavir & Atazanavir Sulfate. Sustiva has caused nightmares and made me very irritable. Have you found that the 2 new drugs prescribed for me, would be a better method? Side-effects reported always scare me; especially the swelling of the throat and problems breathing.
Response from Dr. Sherer
In one clinical trial of people taking HIV medications for the first time, atazanavir was comparable to efavirenz in the number of patients with the best outcomes, and in that trial, the atazanavir drug levels were not 'boosted' with ritonavir. So there is some limited evidence that regimens based on these two drugs are equal. In another trial that led to the approval of atazanavir (also unboosted), it was shown to be comparable to nelfinavir, a drug that was less effective than efavirenz in several comparative trials.
When considering switching drugs within a regimen for reasons of toxicity, as you and your doctor are considering, the decision can be difficult. On the one hand, you have to assess how difficult the undesirable side effect is for you now, and for the last two years. In some cases, if is a simple choice, for example if the side effects are completely intolerable or debilitating.
It sounds as though you have dealt with these side effects for 2 years, and that they are no longer acceptable to you, or they are interfering with what you feel is an adequate quality of life...or sleep, in your case. This is completely understandable.
The other part of the question is, what options for substitute drugs or regimens are available to you and your doctor. If the Sustiva/combivir regimen was your first, and your have maintained good virologic control (in spite of these side effects), then you have many options, one of which is the choice your doctor is advising.
Note that these thoughts are limited to the setting in which you have good CD4 cell increases and optimal virologic control. If this is NOT the case, then your doctor be suggesting that you change the efavirenz for reasons of virologic failure....but in that case, he or she would likely request a resistance test with which to select the drugs for your next regimen, and they would be highly unlikely to suggest changing only one drug in the regimen.
I urge you to talk to your doctor about these comments.
Am I resistant???
new meds-will I make it
- Dizziness After Receiving Oral Sex Worried I Have HIV
- Itchy Skin After Getting Head Sign Of HIV AIDS
- Painful Urination After Oral Sex On A Woman What Are The Chances Of HIV
- Sore On Tongue After Touching Dried Semen Worried I Have HIV
- Does Cervical Cancer Cause Pain?
- How To Get Rid Of Vaginal Discharge?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.